Indian Journal of Cancer Home 

LETTER TO EDITOR
[Download PDF]
Year : 2011  |  Volume : 48  |  Issue : 1  |  Page : 134--135

Colitis and colonic perforation in a patient with breast carcinoma treated with taxane based chemotherapy

KS Sodhi1, SK Aiyappan1, G Singh2, M Prakash1, N Khandelwal1,  
1 Department of Radiodiagnosis and Imaging, Postgraduate Institute of Medical Education and Research, Sector-12, Chandigarh -160 012, India
2 Department of General Surgery, Postgraduate Institute of Medical Education and Research, Sector-12, Chandigarh -160 012, India

Correspondence Address:
K S Sodhi
Department of Radiodiagnosis and Imaging, Postgraduate Institute of Medical Education and Research, Sector-12, Chandigarh -160 012
India




How to cite this article:
Sodhi K S, Aiyappan S K, Singh G, Prakash M, Khandelwal N. Colitis and colonic perforation in a patient with breast carcinoma treated with taxane based chemotherapy.Indian J Cancer 2011;48:134-135


How to cite this URL:
Sodhi K S, Aiyappan S K, Singh G, Prakash M, Khandelwal N. Colitis and colonic perforation in a patient with breast carcinoma treated with taxane based chemotherapy. Indian J Cancer [serial online] 2011 [cited 2019 Sep 19 ];48:134-135
Available from: http://www.indianjcancer.com/text.asp?2011/48/1/134/76647


Full Text

Sir,

A 38-year-old female was diagnosed to have locally advanced breast cancer. She was started on a combination of 5% Fluorouracil, Epirubicin and Cyclophosphamide. She completed four cycles of this and achieved a partial response. She was switched to Docetaxel for another four cycles. Seven days after her first dose of Docetaxel, she presented to our emergency services with acute abdomen, diarrhea and shock. She also had a low urine output and her serum creatinine was 3.5 mg/dL. The blood pressure was 70/40 mmHg, pulse rate was 140 beats/minute, respiratory rate was 28/minute, and central venous pressure was 3 cm water. She was not neutropenic at admission. She was started on intravenous fluids, inotropic support, antibiotics and investigated further. Contrast-enhanced computed tomography (CT scan) was performed, which showed mural stratification of entire colon with perforation of the ascending colon [Figure 1]. There was flattening of the inferior vena cava (IVC) and reduced caliber of the aorta and superior mesenteric artery, findings seen in shock [Figure 2]. The adrenals were enlarged and showed intense contrast enhancement. The patient was operated immediately after CT scan.{Figure 1}{Figure 2}

At laparotomy, the cecum and proximal ascending colon were necrotic and perforated, along with gross peritoneal contamination. An end ileostomy was fashioned after resection of the necrotic segment. The biopsy revealed ischemic necrosis of the colon. Her postoperative course was complicated by septicemia, shock, atrial fibrillation, wound infection and dehiscence. She recovered and at discharge she was clinically free of breast cancer (complete clinical response). It was decided not to give her additional doses of Docetaxel. After wound healing and nutritional recovery, she underwent a mastectomy and axillary clearance 3 months after her discharge. She underwent post-mastectomy radiotherapy. Four months after the mastectomy, the ileostomy was dismantled and bowel continuity restored by an ileo-colic anastomosis. She is disease free 1 year after her diagnosis of breast cancer.

Chemotherapy reagents have been implicated in three patterns of necrotizing colitis - pseudomembranous colitis, neutropenic enterocolitis, and ischemic colitis.[1],[2],[3] All three patterns have been reported with taxane therapy from time to time. Typhlitis (neutropenic enterocolitis) is a rare but severe side-effect of cytotoxic treatment, mostly seen in patients of leukemia with prolonged neutropenia due to chemotherapy. The association of this entity with breast cancer and the use of Docetaxel were highlighted by a report of 6 cases from M.D. Anderson Cancer Center. [2],[3]

The events in typhlitis follow the following sequence: mucosal damage of the bowel, bacterial invasion, increased proliferation of bacteria resulting from decreased immunocompetence, production of bacterial endotoxins, leading on to intramural hemorrhage, ulceration, ischemia, and necrosis of the bowel wall. [3] A contributing factor may be the associated mesenteric venous thrombosis due to Docetaxel therapy. [4]

In conclusion, our patient had a Docetaxel induced necrosis of the colon which led on to perforation, peritonitis and sepsis. She recovered from this event to successfully complete her treatment for breast cancer and is alive and disease free 1 year after the adverse event. Ischemic colitis should be suspected in patients of breast carcinoma, presenting with acute abdominal pain, who are receiving taxane based chemotherapy. An abdominal CT scan is essential to establish the diagnosis. Colonoscopy should not be attempted as it is associated with increased risk of perforation. Dose reduction or discontinuation of drug will reduce the reoccurrence of colitis.

References

1Li Z, Ibrahim NK, Wathen JK, Wang M, Mante Menchu RP, Valero V, et al. Colitis in patients with breast carcinoma treated with taxane-based chemotherapy. Cancer 2004;101:1508-13.
2Ibrahim NK, Sahin AA, Dubrow RA, Lynch PM, Boehnke-Michaud L, Valero V, et al. Colitis associated with docetaxel-based chemotherapy in patients with metastatic breast cancer. Lancet 2000;355:281-3.
3Sezer O, Eucker J, Possinger K. Colitis associated with docetaxel-based chemotherapy. Lancet 2000;355:1823-4.
4Feenstra J, Vermeer RJ, Stricker BH. Ch. Mesenteric Venous Thrombosis attributed to Docetaxel. Am J Clin Oncol 2000;23:353-4.